Tornadoes · United States · Alabama · 2022
EF0 tornado, Red Hill, Alabama, February 3, 2022
This EF0 tornado ran 0.2 miles across Elmore County on February 3, 2022, touching down at 5:33 PM CST and reaching 100 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- February 3, 2022
- Touchdown
- 5:33 PM CST (23:33 UTC)
- Lifted
- 5:34 PM CST (23:34 UTC)
- On the ground
- 1 minutes
- Path length
- 0.2 miles (0.3 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- County
- Elmore County
- Touchdown point
- 32.672, -85.925
- Lift-off point
- 32.674, -85.923
- Record number
- 2202031733-01
The damage survey
6 damage points were recorded along this path by NWS BMX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 73 mph.
- Roof blown off a shed toward the south
- A tree fell onto a house causing damage
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A slow moving cold front moved through Central Alabama during the afternoon and overnight hours on February 3-4. A supercell thunderstorm developed in far eastern Mississippi and produced three EF2 tornadoes as it moved across west Alabama. Additional storms produced 2 EF0 tornadoes in Elmore County. A line of storms stalled along and south of the Interstate 85 corridor, resulting in a period of heavy rainfall and flash flooding. Rainfall totals of 4-6 inches were observed over a 3 hour period.
National Weather Service meteorologists surveyed damage in northeast Elmore County and determined that it was consistent with an EF0 tornado, with maximum winds near 70 mph. A brief tornado touched down near the intersection of Martin Dam Road and Griffin Hall Road. Several trees were uprooted and one home suffered damage from a fallen tree. Another home had some shingle loss. One outbuilding had metal paneling blown off and another had its roof lofted toward the south. A faint TDS was also noted on radar.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the tornado touched down at Feb 3, 2:06 PM CST, 3 hours 27 minutes earlier.
Area forecast discussion, Feb 3, 2:06 PM CST, 3 hours 27 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 206 PM CST Thu Feb 3 2022 .SHORT TERM... /Updated at 1224 PM CST Thu Feb 03 2022/ Through Tomorrow. The weather situation will become more active as we continue into the early afternoon. Current surface obs indicate an elongated 1008mb surface low centered roughly over eastern Mississippi. The surface low is tracking northeast along a cold front which extends through the Mid-Atlantic and Northeast states. Based on theta-e analysis, a diffuse warm front is positioned roughly from Birmingham southeast towards Auburn. South-southeasterly surface winds coupled with south-southwesterly low-level winds are supplying warm, moist air with dewpoints currently in the mid to upper 60s across our southwestern counties. This will provide a corridor of surface based destabilization on the order of 800-1200 J/kg, per latest hi-res guidance and SPC mesoanalysis, which could combine with sufficient vertical wind shear to support an environment favorable for updraft organization and strong thunderstorms capable of producing damaging winds. Curved forecast hodographs continue to show potential for rotating updrafts with tornadoes possible. Still expect the most favorable environment will focus across our southwestern counties with instability diminishing with northward and eastern extent, but a smaller risk may continue as far north as the Birmingham metro. The ability for these storms to actually produce severe weather may be limited by the lack of upper-level support and relatively disorganized low-level support, but environmental profiles suggest enough potential to continue the Slight risk for severe storms as it currently stands. The risk will wane this evening as temperatures cool and instability decreases. Storms have begun consolidating along the cold front over southeastern Mississippi and eastern Louisiana. This broken line of storms will track northeast and enter southwest Alabama over the next couple of hours as the cold front moves into west Alabama. In addition to the severe risk, we will have a continued risk for flash flooding with the potential for an additional one to two and a half inches of rainfall along the I-20 corridor. These areas have already received around an inch of rainfall since yesterday, so runoff is likely to occur quickly under any heavier thunderstorms. Cooler air will quickly filter in behind the front. There is still small potential for a brief changeover to a wintry mix or freezing drizzle in our far northwest counties after midnight, but accumulation is not expected and the duration appears even less on some of the recent guidance. Therefore, the potential for even a light glaze is beginning to appear less likely. However, temperatures trends will need to be monitored overnight. Dry mid- level air will end precip chances across the north and western portions of the forecast area by tomorrow afternoon. The anafront nature of this system means the surface boundary will be well east of the area, but lingering showers can be expected across the southeast as the low to mid level trough axis passes across the Deep South. Highs will range from the lower 40s northwest to lower 60s southeast. 86 .LONG TERM... /Updated at 0206 PM CST Thu Feb 03 2022/ Saturday through Wednesday. /Fair weather returns alongside a cool air mass/ Surface high pressure is progged to influence our region during the extended period, with the H5 pattern featuring several trough axes across the CONUS. The GFS/ECMWF swing one of these troughs across our region early next week and, per soundings, generate some overrunning shower activity for parts of the Southeast. This is shown for areas to our south and east so a dry forecast is being advertised at this time. Aside from highs in the 40s for most on Saturday, 50s look to become a daily occurrence. Lows should run in the 20s/30s. 89^GSatterwhite && .AVIATION... 18Z TAF Discussion. Messy aviation conditions will continue through this TAF period as a cold front passes through Central AL. Potential for SHRA or TSRA will continue through the overnight hours ending first at the northern TAF sites generally by 06Z. Precip may continue at TOI/MGM through tomorrow morning. IFR ceilings can be expected to continue, but may occasionally drop into LIFR. As the front passes by overnight, sfc winds will shift from southerly to northwesterly with gusts up to 20-22 kts. 86 && .FIRE WEATHER... A soaking rainfall continues into Thursday night. Rain will end most areas on Friday, but lingering showers are expected toward the Interstate 85 corridor. Fair weather returns for the weekend into next week, with fire weather elements above critical thresholds. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 38 42 24 47 26 / 100 20 0 0 0 Anniston 42 46 26 48 28 / 100 30 0 0 0 Birmingham 38 42 26 47 28 / 100 20 0 0 0 Tuscaloosa 36 43 26 48 27 / 90 20 0 0 0 Calera 41 44 28 48 30 / 100 30 0 0 0 Auburn 49 53 29 49 32 / 90 70 20 0 0 Montgomery 46 49 30 52 31 / 100 60 20 0 0 Troy 47 53 31 51 32 / 90 70 30 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... Flood Watch through Friday morning for the following counties: Autauga...Bibb...Calhoun...Chambers...Cherokee...Chilton... Clay...Cleburne...Coosa...Dallas...Elmore...Etowah...Greene... Hale...Jefferson...Lee...Lowndes...Macon...Marengo... Montgomery...Perry...Randolph...Shelby...St. Clair...Sumter... Talladega...Tallapoosa...Tuscaloosa. Flood Watch through late tonight for the following counties: Blount...Fayette...Lamar...Marion...Pickens...Walker...Winston. &&
Hazardous weather outlook, Feb 3, 4:19 AM CST, 13 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 419 AM CST Thu Feb 3 2022 ALZ011>015-017>050-041330- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 419 AM CST Thu Feb 3 2022 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Periods of heavy rainfall are possible through tonight along and north of Interstate 85. Additional rainfall totals of 1 to 3 inches are forecast, with locally higher amounts. This may result in localized flooding of low lying or poor drainage areas. Strong to severe thunderstorm are possible this afternoon across portions of Central Alabama. Threats include damaging wind gusts, hail, and tornadoes. The greatest risk area will be southwest Central Alabama. A transition to light freezing rain or freezing drizzle is possible across northwest Central Alabama early Friday morning. This may result in slippery roadways, especially on bridges and overpasses. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Portions of the Tombigbee and the Black Warrior rivers are forecast to go into minor flood stage on Friday. Minor flooding may persist into early next week. Please refer to the latest river flood warnings for the latest stage information. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed tonight through Friday morning.
In the hours before
Local storm report, Feb 3, 1:34 PM CST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
134 PM CST THU FEB 3 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0116 PM TSTM WND DMG 4 WNW LILITA 32.51N 88.18W
02/03/2022 SUMTER AL PUBLIC
TREES DOWN ON COUNTY ROAD 13 6 MILES NORTH
OF HIGHWAY 80. POSSIBLE TORNADO.
&&
DAVISLocal storm report, Feb 3, 2:05 PM CST, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
205 PM CST THU FEB 3 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0104 PM TSTM WND DMG 4 SSE YORK 32.45N 88.27W
02/03/2022 SUMTER AL FIRE DEPT/RESCUE
TREE DOWN ON ALABAMA 17 AT LUCY WALKER
DRIVE. POSSIBLE TORNADO.
&&
DAVISLocal storm report, Feb 3, 2:10 PM CST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
210 PM CST THU FEB 3 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM TORNADO 1 NW SAWYERVILLE 32.77N 87.75W
02/03/2022 HALE AL STORM CHASER
STRUCTURAL DAMAGE TO HOMES AND MOBILE HOME
SHIFTED OFF FOUNDATION ALONG HIGHWAY 14.
&&
DAVISLocal storm report, Feb 3, 2:30 PM CST, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
230 PM CST THU FEB 3 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM TSTM WND DMG 5 WNW KINTERBISH 32.37N 88.37W
02/03/2022 SUMTER AL EMERGENCY MNGR
TREES DOWN COUNTY ROAD 5 AND CAMPBELL
STREET. POSSIBLE TORNADO.
&&
DAVISSpecial weather statement, Feb 3, 2:46 PM CST, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Birmingham AL
246 PM CST Thu Feb 3 2022
ALZ032-032115-
Hale AL-
246 PM CST Thu Feb 3 2022
...A strong thunderstorm will impact portions of northeastern Hale
County through 315 PM CST...
At 246 PM CST, Doppler radar was tracking a strong thunderstorm 10
miles north of Greensboro, moving northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Phipps, Harper Hill and Wateroak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 600 PM CST for central and
west central Alabama.
&&
LAT...LON 3301 8750 3300 8742 3283 8742 3283 8747
3276 8761 3284 8767
TIME...MOT...LOC 2046Z 234DEG 36KT 3284 8756
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
05Local storm report, Feb 3, 5:33 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
533 PM CST THU FEB 3 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM TORNADO 2 NNE SAWYERVILLE 32.78N 87.71W
02/03/2022 HALE AL EMERGENCY MNGR
*** 1 FATAL, 8 INJ ***
SIGNIFICANT DAMAGE FROM A LIKELY TORNADO
ALONG COUNTY ROAD 30 IN THE SAWYERVILLE
COMMUNITY. PRELIMINARY REPORT OF 1 FATALITY,
3 CRITICAL INJURIES, AND 5 MINOR INJURIES.
&&
CBDThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Birmingham, AL (KBMX), 12:00Z
11.6 hours before the tornado, 98 km from the path. February 3, 2022.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -97113 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 543 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 253 m²/s²
- 0-3 km storm-relative helicity
- 267 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 3.8 K/km
Birmingham, AL (KBMX), 00:00Z
0.4 hours after it, 98 km from the path. February 4, 2022.
- Mixed-layer CAPE
- 182 J/kg
- Mixed-layer CIN
- -12 J/kg
- Surface CAPE
- 217 J/kg
- Mixed-layer LCL
- 550 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 251 m²/s²
- 0-3 km storm-relative helicity
- 275 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.4
- 0-3 km lapse rate
- 5.7 K/km
The surface observations
Alexander City (ALX), 27 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Maxwell AFB radar (KMXX), 20 km away, was scanning. The volume nearest the touchdown began at 23:31 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2022 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are
The other tornadoes of February 3, 2022
4 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| February 3 | 12:52 PM CST | EF2 | Sumter, AL | 15.5 | 900 | |||
| February 3 | 1:38 PM CST | EF2 | Greene, AL | 25.9 | 1,700 | 1 | 8 | |
| February 3 | 2:30 PM CST | EF2 | Hale, AL | 7.6 | 725 | |||
| February 3 | 5:02 PM CST | EF0 | Elmore, AL | 2.1 | 100 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.